Facebook Pixel

Antibiotics and birth control

By August 11, 2011 - 5:37pm
Rate This

I've been on birth control for two years and have always taken it right. However this past month I began taking my pills for the first week or so and had intercourse with my boyfriend without a condom since im on the pill (He always withdrawls just as an extra precaution). However, a day later I found out that I had a Urinary tract infection and was put on an antibitoic for it. I started taking the antibitotics the day after we had sex so im worried that maybe the medicine will make my birth control less effective and i could become pregnant. All the doctor said was to use extra protection during and after the pills but nothing about if you had sex before starting them. And my pharmacist actually told me that only a few antibiotics are known to even affect birth control but im still very confused. And the antibiotic im on is one that is not known to affect the pill. Anyone have any insight on this matter?

Add a Comment3 Comments


I did some searching for you and this is what I found on the website, Women's Health Resource, "Ciprofloxcin (Cipro ®) is one that does not seem to alter metabolism"( of birth control pills) You should be okay, but if you want to be really safe, have your partner use a condom during the time that you are taking the antibiotic.

August 12, 2011 - 5:20pm

Hi Sunshine,
The effectiveness of the oral contraceptives should not have been effected before you started the antibiotic. Now that you are taking the antibiotic, you should follow your doctor's advice to use a second form of contraceptive. Since I don't know which antibiotic has been prescribed, I cannot agree or disagree with the pharmacist's advice. I am assuming that he or she is correct. Here is the link to an article that may be helpful:
It is Information for Patients: Antibiotic and Oral Contraceptive Interactions.

August 11, 2011 - 6:06pm
(reply to Maryann Gromisch RN)

thank you very much for your reply, and the antibiotic is ciprofloxacin if that would give you anymore insight.

August 11, 2011 - 6:16pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.